Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Reno, NV

June 25, 2024Lassen County, Modoc County, California; 6 counties in Nevada

NWS Reno, NV issued this red flag warning at Jun 25, 2024, 12:29 PM PDT for Lassen County, Modoc County, California; 6 counties in Nevada. It took effect at Jun 26, 2024, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 12:29 PM PDT (19:29 UTC)
In effect from
Jun 26, 2024, 2:00 PM PDT
Expired
Jun 26, 2024, 11:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 32 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS85 KREV 251929
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1229 PM PDT Tue Jun 25 2024

CAZ270-278-270000-
/O.UPG.KREV.FW.A.0003.240626T2100Z-240627T0600Z/
/O.NEW.KREV.FW.W.0003.240626T2100Z-240627T0600Z/
Surprise Valley California-Eastern Lassen County-
1229 PM PDT Tue Jun 25 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY AND EASTERN
LASSEN COUNTY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 11 PM PDT Wednesday. The Fire Weather Watch is no longer
in effect.

* CHANGES...None.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California and Fire Weather Zone 278 Eastern Lassen County.

* Winds...West to southwest 20 to 25 mph with gusts 30 to 40 mph.

* Humidity...Minimum 14 to 18 percent.

* Duration...2 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ423-458-270000-
/O.UPG.KREV.FW.A.0003.240626T2100Z-240627T0600Z/
/O.NEW.KREV.FW.W.0003.240626T2100Z-240627T0600Z/
West Humboldt Basin in Pershing County-Northern Washoe County-
1229 PM PDT Tue Jun 25 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR WEST HUMBOLDT BASIN IN
PERSHING COUNTY AND NORTHERN WASHOE COUNTY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 11 PM PDT Wednesday. The Fire Weather Watch is no longer
in effect.

* CHANGES...None.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County and Fire Weather Zone 458 Northern Washoe 
  County.

* Winds...West to southwest 25 to 30 mph with gusts 35 to 45 mph.

* Humidity...Minimum 14 to 17 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-270000-
/O.UPG.KREV.FW.A.0003.240626T2100Z-240627T0600Z/
/O.NEW.KREV.FW.W.0003.240626T2100Z-240627T0600Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
1229 PM PDT Tue Jun 25 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN SIERRA FRONT
INCLUDING CARSON CITY, DOUGLAS, STOREY, SOUTHERN WASHOE, WESTERN
LYON, AND FAR SOUTHERN LASSEN COUNTIES...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 11 PM PDT Wednesday. The Fire Weather Watch is no longer
in effect.

* CHANGES...None.

* Affected Area...Fire Weather Zone 420 Northern Sierra Front 
  including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon and and Far Southern Lassen Counties.

* Winds...West to southwest 20 to 25 mph with gusts to 35 mph.

* Humidity...Minimum 19 to 25 percent.

* Duration...2 to 4 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
797 
WWUS85 KREV 261004
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
304 AM PDT Wed Jun 26 2024

CAZ270-278-270600-
/O.CON.KREV.FW.W.0003.240626T2100Z-240627T0600Z/
Surprise Valley California-Eastern Lassen County-
304 AM PDT Wed Jun 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
SURPRISE VALLEY AND EASTERN LASSEN COUNTY...

* CHANGES...None.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California and Fire Weather Zone 278 Eastern Lassen County.

* Winds...West to southwest 20 to 30 mph with gusts 30 to 35 mph.

* Humidity...Minimum 12 to 18 percent.

* Duration...2 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ423-458-270600-
/O.CON.KREV.FW.W.0003.240626T2100Z-240627T0600Z/
West Humboldt Basin in Pershing County-Northern Washoe County-
304 AM PDT Wed Jun 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WEST
HUMBOLDT BASIN IN PERSHING COUNTY AND NORTHERN WASHOE COUNTY...

* CHANGES...None.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County and Fire Weather Zone 458 Northern Washoe 
  County.

* Winds...West to southwest 20 to 30 mph with gusts 35 to 40 mph.

* Humidity...Minimum 12 to 17 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-270600-
/O.CON.KREV.FW.W.0003.240626T2100Z-240627T0600Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
304 AM PDT Wed Jun 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
NORTHERN SIERRA FRONT...

* CHANGES...Lowered minimum humidity for this afternoon.

* Affected Area...Fire Weather Zone 420 Northern Sierra Front 
  including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon and and Far Southern Lassen Counties.

* Winds...West to southwest 20 to 25 mph with gusts to 35 mph.

* Humidity...Minimum 14 to 19 percent.

* Duration...2 to 4 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 25, 3:14 AM PDT, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 3:14 AM PDT, 9 hours 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
314 AM PDT Tue Jun 25 2024

.SYNOPSIS...

* There is a 15-40% chance of showers and thunderstorms today,
  most likely to occur in the afternoon and early evening, and
  across areas as far north as I-80. A few showers may persist
  overnight into early Wednesday morning.

* Strong gusty winds will bring choppy lakes and heightened fire
  weather concerns Wednesday.

* The warmth will continue through the weekend with only a brief
  dip to near normal Thursday behind a frontal system.

&&

.DISCUSSION...

* Main change overnight was to add the northern Sierra Front to
  the Fire Weather Watch Wednesday. Also, post frontal winds do
  not look as strong Thursday although it is still going to be
  breezy and very dry.

* Moisture continues to increase with PWATs already exceeding
  1.00" over southern NV. Model ensembles show PWATs near this
  level across much of the eastern Sierra and western NV today,
  and locally as high as 1.20" south of Hwy 50. Normally, we
  convect early and cloud over, resulting in more showers and less
  lightning potential as the day goes on with these values.
  Blended guidance continues to show decent thunder potential
  (30-40%) this afternoon and the HREF Composite Reflectivity
  ensemble indicates storms firing as early as 11 am to noon along
  the eastern Sierra with storms lifting north and east through
  the afternoon before decreasing after 00Z as skies cloud over
  and heating support wanes. If we can get enough heating early,
  then a few stronger storms will be capable of very heavy
  rainfall this afternoon. While storms will diminish in the
  evening, there are indications that additional showers will
  continue overnight across western NV and far northeast CA.

* Winds will be the next problem as a trough advances inland over
  the PacNW and pushes a front through the northern Great Basin
  late Wednesday into Thursday. Winds aloft increase late tonight
  and early Wednesday morning then peak late Wednesday (700 MB
  winds 30-35 kts). Tightening gradients/strong mixing will allow
  for sustained winds to reach 20-25 mph across areas near and
  north of I-80 with gusts approaching 40 mph in the windiest
  spots. This will bring rough lake waters and heightened fire
  weather concerns as drier air works back into these areas. Winds
  will stay up across the ridges Wednesday night/early Thursday
  morning as the front makes its way through the area.

* LONG TERM(Thursday and beyond): The frontal passage will arrive
  Thursday, bringing in dry northwest winds. Although wind speeds
  will have dwindled from Wednesday, we will still see valley
  gusts of 30 mph and Sierra ridge gusts of 45+ mph. With the
  drier air come concerns for lower relative humidity values
  across the region. Any fires that may have started from early
  week convection may carry on the gusty breezes and further the
  drying of fuels. Friday we will settle into a more zonal upper
  level pattern, with a ridge starting to build into the
  Intermountain West for Saturday with afternoon breezes. Then for
  Sunday yet another dry trough will swing through the Pacific
  Northwest, reintroducing breezy winds and knocking a couple
  degrees off of daytime highs. Looking into the first week of
  July, things look to heat up again while a dry trough along the
  PacNW coast will keep shower activity out of our area. HRICH

&&

.AVIATION...

* Storm chances increase and expand northward today with a 25-40%
  chance along the eastern Sierra from KMEV-KMMH and generally a
  10-20% elsewhere. Storms will start as early as 18-20Z along the
  eastern Sierra, then advance north and east across western NV
  during the afternoon and early evening. Erratic outflows to 35
  kts and very heavy rainfall will accompany stronger cells.

* Typical SW-W afternoon breezes will be confined to mainly far
  northeast CA and northwest NV today with lighter winds elsewhere
  outside of storm outflows.

* A trough will bring drier conditions Wednesday, but much
  stronger winds as FL100 winds increase to 25-35 kts. Strongest
  winds will north of Hwy 50 where sustained winds will reach
  15-20 kts with gusts as high as 35 kt. Moderate turbulence
  Wednesday may continue overnight as winds aloft remain elevated
  ahead of the main cold front that is expected to drop through
  the region Thursday.

Hohmann

&&

.FIRE WEATHER...

* Main change was to add the Northern Sierra Front (NVZ420) to the
  fire weather watch Wednesday.

* For today, storms will fire early (possibly late morning) along
  the Eastern Sierra of Mono Co and far western Mineral/southern
  Lyon counties (30-40% chance), then lifting north and east for a
  10-25% chance of storms as far north as I-80 in the afternoon.
  Moisture has increased considerably and we expect stronger
  storms to be capable of very heavy rainfall. As storms push
  farther north and east, heating may wane a bit as cloud cover
  thickens and we lose our primary lift from daytime heating. This
  could result in a decrease in storms as we make it toward late
  afternoon or early evening. How fast this occurs will dictate
  the lightning coverage too.

* Drier air and stronger winds arrive Wednesday as a trough moves
  through the PacNW. Sustained winds of 20-25 mph with gusts 30-40
  mph will combine with RH below 15% to bring critical fire
  weather to much of NW NV and northeast CA. Latest guidance
  indicates RH levels will fall very close to 15% along the Sierra
  Front where strong winds are expected. So we have added Fire
  Zone 420 to the watch. Winds will be more marginal farther south
  although localized critical conditions may occur across
  Churchill County in the northern part of Fire Zone 429. Also,
  while winds will not quite reach criteria in these southern
  areas, drier air and breezy conditions may be an issue for any
  holdovers from lightning that occurs today.

* Winds will be breezy out of the northwest Thursday, generally
  10-20 mph with gusts 25-30 mph. These forecast speeds are down a
  bit from what we were seeing Monday. It still looks much drier
  Thursday afternoon with RH dropping to 8-15% across much of
  western NV.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening NVZ420-423-458.

CA...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening CAZ270-278.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:16 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe31 hr
Jun 25, 1:27 PM PDTSpecial Weather StatementREVDouglas33 min
Jun 25, 1:46 PM PDTSpecial Weather StatementREVLyon29 min
Jun 25, 1:59 PM PDTSpecial Weather StatementREVLyon16 min
Jun 25, 2:38 PM PDTSpecial Weather StatementREVStorey22 min
Jun 25, 2:45 PM PDTSevere Thunderstorm WarningREVChurchill30 min
Jun 25, 3:12 PM PDTAreal Flood AdvisoryREVChurchill, Lyon, Storey, Washoe3 hr

Nearby

Red Flag Warnings in Nevada, 2024Red Flag Warnings in California, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.